Texas, 2023Damaging Winds in Texas, August 22, 2023
August 22, 2023 · NWS EWX · 2 events in 2 counties and zones
Tropical storm Harold made landfall on Padre Island the morning of the 22nd. It weakened as it moved farther inland and generated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical storm Harold made landfall on Padre Island the morning of the 22nd. It weakened as it moved farther inland and generated thunderstorms. Some of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 22, 1:42 PM CST, 8 minutes earlier.
Area forecast discussion, Aug 22, 1:42 PM CST, 8 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Austin/San Antonio TX
242 PM CDT Tue Aug 22 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 206 PM CDT Tue Aug 22 2023
Tropical Storm Harold made landfall this morning around 10 AM on
Padre Island in South Texas. It continues to advance quickly inland
towards the west-northwest. A few northern outer rain bands from
Harold have been able to advance into portions of the coastal plains
and central portions of the CWA. These outer squalls into the early
evening will continue to have the opportunity to generate occasional
lightning, gustier winds and a weak spinup tornado or two. The more
meaningful and stratiform rain shield with Harold has concentrated
farther south over the Corpus Christi CWA earlier today but has now
started to advance across our southern and western counties. This
rain shield will continue into the first half of tonight, especially
across our western counties along the Rio Grande. This is where some
localized amounts of up to 1 to 3 inches will be possible. Rainfall
remains lackluster elsewhere where pockets of up to a quarter inch
remain possible. Several locations, especially northern areas and
the Austin metro area, will remain left high and dry. However, the
northern areas where the rain chances remain the slimmest and the
temperatures are the warmest this afternoon is the region where the
greatest critical fire weather conditions exist. This is where the
lowest humidity levels and breeziest winds coincide given the local
enhancement of the pressure gradient from Tropical Storm Harold. The
Red Flag Warning remains in effect and any fires that develop will
likely quickly spread. With the enhanced pressure gradient and the
remaining circulation of Harold entering the western counties, have
elected to extend the current Wind Advisory through 06 UTC where
gusts up to 45 mph can be expected.
Late overnight into Wednesday will continue to see the remnants of
Harold advance west-northwestward across Mexico and eventually West
Texas. However, with some lingering moisture and straggler rain
bands on the backside of the system, isolated to widely scattered
convection over the western half of the region. Elsewhere, the rain
chances remain minimal and the heat returns where a heat advisory
having been issued for Wednesday from 1 to 9 PM across portions of
the Hill Country, I-35 corridor and the Coastal Plains. The high
temperatures within the heat advisory area of up to 104 degrees are
to remain possible with heat indices up to 109 degrees across the
Coastal Plains. The winds speeds should relax as the remnants of
Harold pulls away but light to moderate breezes with gusts up to 15
to 20 mph will be possible from Wednesday afternoon through the
early evening hours. Wednesday night will trend warm and rain free
with overnight lows holding in the 70s.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 206 PM CDT Tue Aug 22 2023
Synopsis: Upper high pressure will reorient itself over the South-
Central Plains by the beginning of the long term period, leading to
very hot high temperatures (particularly over eastern locations).
Medium range guidance shows the upper high continuing to push west
into the Four Corners Region by the end of this weekend/beginning of
next week, which could allow temperatures to ease off by a couple of
degrees across the area. Encouraged by a combination of lift along
the sea breeze, as well as subtle impulses rounding the underbelly
of the upper high pressure center, slight chances of afternoon
showers and thunderstorms will return by Friday afternoon. Near
critical to critical fire weather conditions will continue,
especially over northeastern areas unaffected by rainfall from
Harold. Please refer to the Fire Weather section below for
additional information regarding this potential.
Thursday Through Sunday: The need for heat headlines will continue over
eastern zones by Thursday afternoon, given a combination of forecast
air temperatures above 103 degrees and heat indices ranging between
108 and 110 degrees. Proper heat safety will thus continue to remain
imperative in these locations through the end of the weekend.
Isolated to widely scattered showers and thunderstorms also re-enter
the forecast during the afternoon hours as well.
&&
.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Tue Aug 22 2023
Tropical Storm Harold made landfall this morning and continues to
quickly advance inland across South Texas. Outer rain bands are to
continue to rotate isolated storms from the coastal plains across
central portions of the CWA, where we will include VCSH/VCTS across
the San Antonio aerodromes (KSAT and KSSF) during this afternoon
into early this evening. KDRT will have the biggest impact out of
all the TAF sites where the main stratiform rain/storms from Harold
advances into the Rio Grande region from late this afternoon into
the first half of tonight. This could result in the development of
MVFR ceilings. KAUS is likely to escape any impacts through the
period with little to no rain and continued VFR flight conditions.
The San Antonio sites (KSAT and KSSF) will also feature MVFR low
stratus overnight into early Wednesday morning. All sites then are
expected to return to VFR levels into and throughout Wednesday
afternoon. Winds will be breezy through this afternoon into this
evening given the pressure gradient from Harold then speeds should
gradually subside overnight into Wednesday. For KDRT, conditions
through the first half of night could become breezy to windy with
variable winds as the circulation from Harold approaches as it
closest point.
&&
.FIRE WEATHER...
Tropical Storm Harold will continue to track west over South Texas
through the remainder of this afternoon, bringing scattered showers
and thunderstorms to primarily the Coastal Plains, Winter Garden,
and Rio Grande Plains. Said precipitation, along with higher
humidities relative to previous periods, will preclude the need for
any fire weather headlines in these locations today. Near-critical
to critical fire weather conditions will prevail further to the
northeast in Hill Country and portions of the I-35 Corridor, where
continuing dry conditions, gusty east-northeast winds, and afternoon
humidities in the 20-30 percent range will be in place. Red Flag
Warnings and Fire Danger Statements have thus been issued through
this afternoon in these areas. 20-30 percent minimum humidities will
return to virtually all of South-Central Texas through the end of
this week/this weekend. 20 foot winds are expected to remain largely
below 10 MPH from Wednesday forward, though scattered 10+ MPH
readings will be possible on Friday afternoon. The humidity and wind
forecasts, combined with continued dry to extremely dry fuels
outside of the locations seeing appreciable rainfall from Harold,
will likely necessitate additional fire weather headlines over
portions of South-Central Texas through the period. Residents across
all of South Central Texas are urged to continue to exercise extra
care with outdoor activities that could inadvertently ignite
wildfires.
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 78 104 79 106 / 10 0 0 10
Austin Bergstrom Intl Airport 77 102 75 105 / 10 0 0 10
New Braunfels Muni Airport 77 102 75 105 / 10 10 0 10
Burnet Muni Airport 75 101 76 104 / 10 0 0 10
Del Rio Intl Airport 78 95 78 99 / 80 40 10 10
Georgetown Muni Airport 77 103 78 105 / 10 0 0 10
Hondo Muni Airport 76 98 74 100 / 40 20 0 10
San Marcos Muni Airport 75 102 74 104 / 10 0 0 10
La Grange - Fayette Regional 77 102 74 104 / 0 0 0 20
San Antonio Intl Airport 78 99 77 102 / 20 10 0 10
Stinson Muni Airport 78 100 77 102 / 30 10 0 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 9 PM CDT Wednesday for Bastrop-Burnet-
Caldwell-Fayette-Lavaca-Lee-Llano-Travis-Williamson.
Wind Advisory until 1 AM CDT Wednesday for Atascosa-Dimmit-Frio-
Kinney-Maverick-Medina-Uvalde-Val Verde-Zavala.
&&
Short-Term...Brady
Long-Term...Quigley
Aviation...Brady
Hazardous weather outlook, Aug 22, 1:49 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
249 PM CDT Tue Aug 22 2023
TXZ171>173-183>194-202>209-217>225-228-232000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
249 PM CDT Tue Aug 22 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
A Red Flag Warning is in effect for the northern Hill Country and
Austin metro area this afternoon and evening.
A Wind Advisory is in effect for Atascosa, Frio, Zavala, Dimmit,
Maverick, Medina, Uvalde, Kinney, and Val Verde Counties up until
1 AM CDT.
Tropical Storm Harold will bring a chance for locally heavy rain
and isolated tornadoes this afternoon and evening across the
southern half of the region.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A Heat Advisory is in effect for portions of the Hill Country,
I-35 corridor, and the coastal plains from 1 to 9 PM on Wednesday.
Temperatures will increase Thursday for eastern portions of the
region, and expand westward Friday into next weekend, resulting in
an increased risk for heat related illness and potential Heat
Advisories and Excessive Heat Warnings.
.SPOTTER INFORMATION STATEMENT...
Please report any severe weather to the National Weather Service.
In the hours before
Special weather statement, Aug 22, 1:44 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Tue Aug 22 2023
TXZ191-205>208-223-222030-
Guadalupe TX-Comal TX-Bexar TX-Caldwell TX-Gonzales TX-Hays TX-
244 PM CDT Tue Aug 22 2023
...Strong thunderstorms will impact portions of southwestern
Caldwell, south central Hays, Guadalupe, west central Gonzales,
northeastern Bexar and Comal Counties through 330 PM CDT...
At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zorn to near Seguin. Movement was west at 45
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
San Antonio, New Braunfels, San Marcos, Schertz, Seguin, Cibolo,
Universal City, Live Oak, Selma, Luling, Randolph AFB, Canyon Lake
Dam, San Antonio Int Airport, Canyon Lake, Kirby, Windcrest, Terrell
Hills, Bulverde, Garden Ridge, and McQueeney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2943 9813 2944 9814 2942 9815 2940 9845
2988 9848 2989 9847 2982 9770 2946 9768
TIME...MOT...LOC 1944Z 090DEG 40KT 2976 9792 2954 9791
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RUNYENThunderstorm Wind, Guadalupe
- When
- August 22, 1:50 PM CST
- Where
- Guadalupe County, 2.27 mi SE of Seguin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 29.550, -97.940
A thunderstorm from the remnants of Tropical Storm Harold produced wind gusts estimated at 60 mph that damaged a roof in Seguin.
Thunderstorm Wind, Comal
- When
- August 22, 2:03 PM CST
- Where
- Comal County, 0.6 mi E of New Braunfels
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Local Official
- Coordinates
- 29.700, -98.120
A thunderstorm generated by the remnants of Tropical Storm Harold produced wind gusts estimated at 60 mph that knocked down a six diameter Pecan tree branch at the Comal County Courthouse in New Braunfels.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Louisiana, August 22 to 31, 2023$23 million · 3 events
- Flash Flood in Arizona, August 22, 2023$7.0 million · 1 event
- Tornadoes and Tropical Storm in Texas, August 22, 2023$381,000 · EF0 · 28 events
- Heat in Oklahoma, August 22 to 26, 202373 events
- Excessive Heat in Oklahoma, August 22 to 26, 202365 events
- Tropical Storm in Texas, August 22, 2023$70,000 · 5 events
- Excessive Heat in Minnesota, August 22 to 23, 202333 events
- Drought in New Mexico, August 22 to 31, 202312 events
- Drought in Texas, August 22 to 31, 202311 events
- Excessive Heat in Wisconsin, August 22 to 24, 202310 events
- Drought in Texas, August 22 to 31, 20238 events
- Marine Tropical Storm in Gulf of Mexico, August 22, 20238 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133752, 1133753.